Is Snorting Adderall Dangerous?
Adderall is a prescription stimulant medication used to treat attention-deficit hyperactivity disorder (ADHD). This medication includes four amphetamine and dextroamphetamine salts, which are central nervous system stimulants. Adderall works to soothe the symptoms of ADHD by increasing levels of dopamine, serotonin, and norepinephrine in your brain.
While Adderall is an effective treatment for ADHD, it is known to be habit-forming and addictive. If you take Adderall without ADHD, you might experience increased energy, heightened attention, and a rush of euphoria. Adderall affects people without ADHD in a similar fashion as cocaine or methamphetamine.
Most people who abuse Adderall are college-aged students looking to study for long hours or stay awake during parties. According to Johns Hopkins University, “60 percent of non-medical Adderall use for ages 12 and up was happening among 18- to 25-year-olds.”
Typically, people who abuse Adderall swallow the pill to experience the effects. However, some individuals have begun snorting the substance to increase its potency and make their high come on faster. Snorting Adderall is extremely dangerous and comes with a variety of health risks.
The Effects of Adderall Abuse
Because Adderall is a stimulant, it increases the levels of dopamine in your brain. If you do not have ADHD, this will cause you to feel a rush of euphoria and increased levels of energy.
According to the National Institute of Drug Abuse, using Adderall recreationally can cause the following effects:
- Increased blood pressure
- Increased heart rate
- Decreased blood flow
- Increased breathing
- Increased blood sugar
- Opening of nasal passages
It is important to note that abusing Adderall can cause you to experience life-threatening effects like a high body temperature, irregular heartbeat, seizures, and even heart failure. Anyone who misuses Adderall should seek help from a professional drug rehab center nearby.
What are the Dangers of Snorting Adderall?
Adderall has a high potential for addiction, and abusing it could cause you to develop a tolerance. Once you develop a tolerance, your body becomes less sensitive to the effects of Adderall and requires higher doses to experience the desired result. To overcome tolerance, you might begin to use other methods of administration that increase the potency of Adderall, such as insufflation (snorting).
While snorting Adderall can make the effects more potent, it can also be extremely dangerous. The immediate dangers of snorting Adderall include:
- Irregular heartbeat
- Drug-induced psychosis
- Aggressive behavior
- nose bleeds and sinus infections
- High blood pressure
- Rapid breathing
- Blood circulation issues
- Strokes and seizures
- Heart failure
- Fatal overdoses
When you snort Adderall frequently, you could become addicted to the substance at a faster rate than if you were to swallow the pill. Additionally, your risk of experiencing psychosis becomes increased substantially as you routinely abuse the substance. You could experience delusions, hallucinations, paranoia, and a detachment from reality.
Snorting Adderall can cause tiny tears in your nasal passages that bleed. If you are sharing dollar bills or straws used to snort Adderall with other people, you could be at risk of developing blood-borne diseases like hepatitis or HIV.
How to Tell if a Loved One is Abusing Adderall
If you are worried that your loved one is abusing Adderall, it’s important to be aware of the signs of Adderall addiction. Knowing these signs can help you determine whether your loved one requires drug addiction treatment services.
Signs of Adderall abuse and addiction include:
- Taking Adderall that is prescribed to someone else
- Using Adderall at a higher dose than prescribed
- Injecting, snorting, or smoking Adderall instead of swallowing the pill
- Mixing Adderall with other drugs like alcohol or opioids
- Using Adderall more frequently than prescribed
- Taking Adderall to stay up and complete schoolwork
- Feeling a strong desire to use Adderall
- Needing more Adderall to experience a desired effect
- Experiencing withdrawal symptoms when they cannot use Adderall
When someone is snorting Adderall regularly, they might experience frequent nosebleeds, congestion, nasal crusting, recurrent nasal issues, and even perforation of the septum. If your loved one is experiencing any of these signs, they likely require treatment for Adderall addiction.
Find Help for Adderall Abuse and Addiction
If you or a loved one frequently abuses Adderall, you could be suffering from addiction. Prescription drug addiction requires professional treatment that includes evidence-based behavioral therapy, group counseling, and aftercare planning. At South Carolina Addiction Treatment Center, we can provide you with all of these services and more.
To learn more about our Adderall rehab program, contact South Carolina Addiction Treatment Center today.
- Medline Plus: Dextroamphetamine and Amphetamine, Retrieved May 2023 From https://medlineplus.gov/druginfo/meds/a601234.html
- Johns Hopkins University: Adderall abuse on the rise among young adults, Johns Hopkins study suggests, Retrieved May 2023 From https://hub.jhu.edu/2016/02/16/adderall-abuse-rising-young-adults/
- National Institute of Drug Abuse (NIDA): Prescription Stimulants DrugFacts, Retrieved May 2023 From https://nida.nih.gov/publications/drugfacts/prescription-stimulants
- National Library of Medicine: Prescription stimulants in individuals with and without attention deficit hyperactivity disorder: misuse, cognitive impact, and adverse effects, Retrieved May 2023 From https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3489818/
- Canada’s Source for HIV and Hepatitis C Information (CATIE): Safer Snorting, Retrieved May 2023 From https://www.catie.ca/client-publication/safer-snorting
Medically Reviewed: June 22, 2023
All of the information on this page has been reviewed and verified by a certified addiction professional.